Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 112, NWS Blacksburg, VA

June 26, 2006Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 26, 2006, 5:42 PM EDT for Summers County, West Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2006, 5:42 PM EDT (21:42 UTC)
Expired
Jun 26, 2006, 6:30 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Summers County, WV

The radar

The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:01 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 26, 3:01 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT MON JUN 26 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...

MAIN CONCERN THRU THE PERIOD IS THAT OF ADDITIONAL RAINFALL/FLOODING
POTENTIAL. LATE MORNING ANALYSIS SHOWED A RATHER FAMILIAR PATTERN OF
LATE...WITH UPR LOW STUCK ACRS IA/IL AND STRONG WESTERN ATLANTIC
RIDGE IN PLACE...HELPING PIN NEARLY STATIONARY BOUNDARY JUST WEST OF
THE MOUNTAINS. ALL THE WHILE...IMPRESSIVE PLUME OF TROPICAL MOISTURE
CONTINUES TO FLOW UP AND AROUND THE RIDGE THRU THE REGION...WITH
WEAK LOW ALSO ATTEMPTING TO GET ORGANIZED EAST OF FLORIDA. EXPECT
LITTLE CHANGE IN THE OVERALL PATTERN THRU THE NEXT 24 TO 36
HOURS...WITH ADDITIONAL SHOWERS/STORMS CONTINUING TO DEVELOP AND
SHIFT THRU THE AREA. A NEW INTRODUCTION TO THE SCENARIO IS THAT OF
INCREASED SHEAR ALOFT AS UPR TROF TRIES TO SHIFT EAST...WITH A
GENERAL 30-35KTS OF DEEP SHEAR NOTED FROM 12Z SOUNDING (ALONG WITH
PWATS STILL AROUND 1.7 INCHES). GIVEN PLENTIFUL BACKED FLOW ACRS THE
REGION ALONG WITH INCREASING SHEAR AND TURNING HODOGRAPHS
ALOFT...WILL HAVE TO BE ALERT TO POTENTIAL ISOLD SEVERE...AND AN
ISOLD TORNADO EVEN NOT OUT OF THE QUESTION GIVEN VERY LOW LCL
HEIGHTS AND LOW LEVEL HELICITY. MOST LIKELY TIME FOR POTENTIAL
SEVERE WOULD BE FROM TOMORROW MORNING THRU THE EARLY AFTN AS WEAK
LOW SHIFTS NORTHWARD INTO THE REGION AND FURTHER BACKS THE FLOW.
THIS ALSO THE MOST LIKELY TIME TO POTENTIALL SEE SOME UPSLOPE
ENHANCEMENT TO THE PRECIP. ONLY POTENTIAL PROBLEM WITH ADDITIONAL
PRECIP AMOUNTS COULD BE IF TROPICAL SYSTEM TRIES TO GET GOING OFF
THE SOUTHEAST COAST BEFORE COMING INLAND ACRS NC. SHOULD THIS
OCCUR...TROPICAL MOISTURE FEED COULD BE EFFECTIVELY CUT OFF AND HELP
LIMIT ADDITIONAL PRECIP AMOUNTS. HOWEVER...GIVEN SHEAR AXIS
APPROACHING TONIGHT...WOULD EXPECT BAND OF CONVECTION CURRENTLY JUST
WEST OF THE AREA TO TRANSLATE EASTWARD OVERNIGHT...SIMILAR TO WHAT
OCCURRED LAST NIGHT. THAT ALL SAID...WILL OBVIOUSLY CONTINUE
THE FLASH FLOOD WATCH THRU TOMORROW EVENING...AND GIVEN VERY BAD
FLOODING REPORTS COMING FROM THE ALLEGHANY HIGHLANDS AND JUST SOUTH
ALONG WITH RECORDED RAINFALL AMOUNTS OF 2 TO 7 INCHES OVER THE PAST
24 HOURS...WILL NOT TAKE MUCH TO CREATE ADDITIONAL PROBLEMS.

THINGS SHOULD BEGIN TO WIND DOWN LATE IN THE DAY AS UPR SYSTEM TO
THE WEST FINALLY KICKS EAST SUFFICIENTLY TO BOOT SFC SYSTEM NORTH.
THIS WILL TURN THE FLOW MORE SOUTHWESTERLY ALOFT TO WESTERLY DOWN
LOW...FURTHER SCOURING OUT THE TROPICAL MOISTURE. HOWEVER...LATEST
GFS HAS SLOWED THE SYSTEM JUST A BIT AS IT DOES NOT ALLOW THE UPR
SUPPORT TO PICK THE SYSTEM UP AS QUICKLY...SO WILL HAVE TO WATCH TO
SEE IF SYSTEM INDEED DOES SLOW DOWN JUST A BIT.

TEMPS AGAIN TRICKY AS TROPICAL AIRMASS WILL HOLD LOWS UP
TONIGHT...WITH SOME RECOVERY POSSIBLE TOMORROW WITH BREAKS
DEVELOPING (ALTHOUGH PROBABLY NOT AS MUCH AS TODAY WITH SFC SYSTEM
AND MORE CLDS APPROACHING).

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

GOOD AGREEMENT REMAINS AMONG THE VARIOUS OPERATIONAL AND ENSEMBLE
MODELS IN SHOWING BOUNDARY GETTING HUNG UP ACRS THE PIEDMONT WITH
UPR TROF SLOWLY TRANSLATING EASTWARD THRU THE WEEKEND. GIVEN COOLING
ALOFT AND POSITION OF UPR TROUGH/FRONT...CANNOT RULE OUT POPS ANY
DAY WITH GOOD HEATING LIKELY EACH AFTN UNDER LATE JUNE/EARLY JULY
SUN. HAVE GENERALLY FOLLOWED HPC GUIDANCE THRU THE PERIOD WITH ONLY
MINOR TWEAKS TO SHOW MORE OF A DIURNAL TREND IN POPS.

&&

.AVIATION...

BANDS OF SHRA/TSRA WILL PERSIST THRU THE AFTERNOON AND EARLY
EVENING. THIS WILL KEEP VARIABLE CONDITIONS RANGING FROM VFR AT
TIMES TO OCNL MVFR OR IFR IN HEAVIER SHRA. SHOWERS SHOULD BECOME
MORE WIDESPREAD OVERNIGHT AS THE COMBINATION OF TROPICAL MOISTURE
AND A SHEAR AXIS TO THE WEST COINCIDE LATE TONIGHT INTO TUE
MORNING. THUS HAVE MAINTAINED PREVAILING SHRA/TSRA FOR MUCH OF
TONIGHT INTO WED ALONG WITH WIDESPREAD MVFR TO IFR CEILINGS AND
VSBYS THRU MIDDAY TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043>047-
     058-059 UNTIL 7 PM TUESDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 7 PM TUESDAY.
WV...FLASH FLOOD WATCH FOR WVZ042>045 UNTIL 7 PM TUESDAY.
&&

SHORT/LONG TERM...LAWRENCE
AVIATION...JH
Hazardous weather outlook, Jun 26, 3:17 PM EDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT MON JUN 26 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-271200-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
317 PM EDT MON JUN 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

PERIODS OF HEAVY RAINFALL WILL CONTINUE ACROSS THE AREA THROUGH
THE NIGHT. AN ADDITIONAL WIDESPREAD 1 TO 2 INCHES OF RAIN ARE
POSSIBLE THROUGHOUT THE NIGHT...WITH LOCALIZED AMOUNTS IN EXCESS
OF 5 INCHES.

THIS AMOUNT OF ADDITIONAL RAINFALL COUPLED WITH VERY HEAVY AMOUNTS
OVER THE PAST FEW DAYS WILL LIKELY LEAD TO ADDITIONAL FLOODING ON
AREA CREEKS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL HEAVY RAINFALL IS POSSIBLE THROUGHOUT THE DAY ON
TUESDAY. THIS WILL AGAIN INCREASE THE FLASH FLOOD
POTENTIAL...PARTICULARLY IN AREAS WHICH RECEIVE ADDITIONAL HEAVY
RAIN OVERNIGHT. MAINSTEM RIVER FLOODING WILL ALSO BE POSSIBLE.

IN ADDITION...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
MORNING THROUGH AFTERNOON...PARTICULARLY ACROSS THE PIEDMONT OF
VIRGINIA AND NORTH CAROLINA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AS WELL AS ANY
OBSERVED FLOODING.

LAWRENCE

In the hours before

Local storm report, Jun 26, 2:17 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT MON JUN 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      HILLSVILLE              36.77N 80.73W
06/26/2006                   CARROLL            VA   COUNTY OFFICIAL

            SMALL BRIDGES WASHED OUT ON WATERTOWN ROAD NEAR
            HILLSVILLE AND HUFFHILL ROAD NEAR DUGSPUR.

&&

HYSELL
Local storm report, Jun 26, 4:21 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT MON JUN 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     FUNNEL CLOUD     MARTINSVILLE AIRPORT    36.63N 80.02W
06/26/2006                   HENRY              VA   COUNTY OFFICIAL

            SEVERAL REPORTS OF A FUNNEL CLOUD JUST SOUTH OF
            MARTINSVILLE CITY.

&&

LAWRENCE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:49 AM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem116 min
Jun 26, 8:52 AM EDTFlash Flood WarningRNKRockbridge, City of Lexington3 hr
Jun 26, 3:17 PM EDTFlash Flood WarningRNKHalifax3 hr
Jun 26, 4:08 PM EDTTornado WarningRNKHenry, City of Martinsville37 min
Jun 26, 4:56 PM EDTFlash Flood WarningRNKFranklin2 hr
Jun 26, 5:02 PM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr
Jun 26, 5:19 PM EDTFlash Flood WarningRNKCarroll3 hr
Jun 26, 5:51 PM EDTFlash Flood WarningRNKSurry3 hr
Jun 26, 6:48 PM EDTSevere Thunderstorm WarningRNKGreenbrier57 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.